Oregon, 2009Heavy Snow in Oregon, December 31, 2009
December 31, 2009 · NWS PQR · 2 events in 2 counties and zones
Several inches of new snow fell on the Oregon side of the Columbia River gorge, as well as the Upper Hood River Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several inches of new snow fell on the Oregon side of the Columbia River gorge, as well as the Upper Hood River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 31, 3:10 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 31, 3:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
310 AM PST THU DEC 31 2009
.SYNOPSIS...A MOIST PACIFIC STORM WILL PUSH ACROSS THE REGION TODAY
AND TONIGHT. WINTRY PRECIPITATION IS LIKELY IN THE GORGE AND
CASCADES...WHILE STRONG WINDS ARE EXPECTED ALONG THE CENTRAL OREGON
COAST. THE NEXT FRONT ARRIVES FRIDAY WITH MORE SHOWERS AND POSSIBLY
ANOTHER DOSE OF WINDS. WET CONDITIONS WILL CONTINUE AT TIMES INTO
NEXT WEEK.
&&
.SHORT TERM...ANOTHER COMPLEX WEATHER PATTERN TODAY AND TONIGHT FOR
THE DISTRICT. STRONG LOW PRESSURE OVER THE EASTERN PAC WILL SWING A
MOIST WARM FRONT THROUGH THE AREA TODAY. NICE MOISTURE PLUME
ASSOCIATED WITH THIS SYSTEM...WITH AMSU PRECIPITABLE WATER VALUES
UPWARDS OF 1.30 INCH. IMPRESSIVE ISENTROPIC LIFT WITH THE WARM FRONT
WILL GIVE PLENTY OF OVERRUNNING PRECIPITATION...WITH TOTALS POSSIBLY
REACHING 2-3 INCHES IN THE COAST RANGE...WITH WIDESPREAD 0.50-1.00
INCH TOTALS LIKELY IN THE LOWLANDS. SNOW LEVELS WILL GENERALLY START
OUT AROUND 2500 FT...BUT COOL AIR STILL TRAPPED IN THE CASCADES MAY
ALLOW INITIAL SNOW LEVELS DOWN TO 1500 FT IN THE N. SNOW LEVELS RISE
TO ABOVE 5000 FT AFTER THE WARM FRONT MOVES THROUGH THE CASCADES THIS
EVENING. THUS THE HIGHEST ELEVATIONS WILL HAVE THE HIGHEST SNOW
TOTALS...WITH 1-2 INCHES OF QPF POSSIBLE...18-30 INCHES OF SNOW IS
NOT OUT OF THE QUESTION BY TONIGHT.
HOWEVER...A COLD AIR MASS REMAINS IN THE COLUMBIA RIVER GORGE AND
WILL LIKELY SEE A SIGNIFICANT SNOW...SLEET AND ICE STORM OUT OF THIS
SYSTEM. THIS DOES HINGE ON THE TEMPERATURE PROFILE IN THE GORGE AS
TEMPS ARE STILL A LITTLE ABOVE FREEZING IN THE W PART AT 10Z. EXPECT
INCREASING E WINDS AHEAD OF THE WARM FRONT TO DEEPEN THE COLD AIR
THIS MORNING...GIVING MAINLY SNOW E OF CASCADE LOCKS WHILE A MIXTURE
MAY BE MORE LIKELY IN THE W END. SOME SPOTS IN THE GORGE NEAR HOOD
RIVER OR IN THE HOOD RIVER VALLEY COULD GET 6 TO 12 INCHES OF SNOW
WHICH MIGHT GET GLAZED OVER WITH A LITTLE SLEET AND FREEZING RAIN
AFTER THE WARM FRONT ALOFT MOVES THROUGH IN THE EVENING. SIGNIFICANT
ICING IS LIKELY IN WESTERN PORTIONS OF THE GORGE...WITH 0.25-0.50
INCH OF ICE POSSIBLE IF TEMPERATURES COOL AS EXPECTED.
EAST WINDS NEAR TROUTDALE MAY GIVE SOME BRIEF LOCALIZED FREEZING RAIN
THIS MORNING...WHILE COOL AIR TRAPPED NEAR HILLSBORO GIVES ANOTHER
THREAT OF BRIEF FREEZING RAIN EARLY TODAY. THE WARM FRONT SHOULD BE
THROUGH BY MIDDAY...ENDING ANY THREAT OF FREEZING RAIN.
A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE CENTRAL OREGON COAST
WHERE WINDS SHOULD GUST AROUND 70 MPH ON THE BEACHES AND HEADLANDS.
06Z NAM12 SHOWS THE HIGH WIND WARNING IS IN GOOD SHAPE WITH 925 MB
WINDS NEAR 65 KT ALONG THE CENTRAL OREGON COAST AT 18Z.
A SECONDARY FRONT WILL MOVE ONSHORE FRI...ASSOCIATED WITH AN
IMPRESSIVE BUT WEAKENING SURFACE LOW EXPECTED TO MOVE INTO VANCOUVER
ISLAND. THIS WILL BRING BREEZY CONDITIONS AND ANOTHER ROUND OF
SHOWERS AND MOUNTAIN SNOW. SNOW LEVELS SHOULD BE LOWERING BACK TO
PASS LEVELS BEHIND THIS SYSTEM. SHOWERS ON SAT SHOULD DECREASE BY SAT
NIGHT AS A WEAK RIDGE PUSHES INLAND. RW
.LONG TERM...A WET AND ACTIVE WEATHER PATTERN IS EXPECTED THROUGH
THE EXTENDED PERIOD. FREEZING LEVELS STAY ROUGHLY THE SAME...AROUND
5000 TO 6000 FT. MODELS HAVE REMAINED FAIRLY CONSISTENT BY BRINGING
IN A RATHER ROBUST FRONTAL SYSTEM BY LATE WED. THEY AGREE ON THE
STRENGTH OF THIS SYSTEM...YET BOTH GFS AND ECMWF HAVE WEAKENED THE
SYSTEM AS IT APPROACHES THE COAST AS WELL AS MOVING IT QUICKER TO
IMPACT THE REGION. MODELS HAVE ADVERTISED HIGHER THAN AVERAGE PRECIP
AMOUNTS. WITH THIS SYSTEM BRINGING A COPIOUS AMOUNT OF TROPICAL
MOISTURE...THE PAC NW MAY SEE BOUNTEOUS AMOUNTS OF RAIN AND SNOW.
POSSIBLY EVEN MORE THAN THE MODELS ARE INDICATING. HAVE INCREASED
POPS GIVEN MODEL TENDENCIES TO SHOW A SLIGHTLY DRIER SOLUTION.
LRAMIREZ
&&
.AVIATION...A WIDE RANGE OF FLIGHT CONDITIONS EARLY THIS
MORNING...RANGING FROM VFR AT THE COAST TO AREAS OF LIFR IN THE
NORTH WILLAMETTE VALLEY. SOUTH WIND IN THE CENTRAL AND SOUTH
WILLAMETTE VALLEY HELPING TO KEEP THINGS VFR THERE. WARM FRONT WILL
MOVE ACROSS THE SOUTH PART OF THE AREA BETWEEN 15Z AND 18Z AND THEN
THROUGH THE NORTH PART BY 21Z. THE COAST SHOULD SEE IFR TO LOW-END
MVFR AFTER 12Z AND CONTINUING THROUGH AT LEAST 00Z FRI. INLAND AREAS
WILL ALSO DROP INTO MVFR DURING THE MORNING WITH LOCALIZED IFR IN
HEAVIER PRECIP. WILL NEED TO WATCH FOR THE POSSIBILITY OF -FZRA AT
KTTD THROUGH THE MORNING HOURS. IN ADDITION...LLWS DEFINITELY
POSSIBLE NEAR THE GORGE WITH EAST WIND AT THE SURFACE AND MUCH
STRONGER SOUTH TO SOUTHWEST WIND BETWEEN 925 AND 850 MB.
KPDX AND APPROACHES...VFR TO CONTINUE THROUGH AT LEAST 15Z...BUT
LOCALIZED IFR TO LIFR ON WESTERN APPROACHES DUE TO FG/BR. CONDITIONS
WILL LOWER TO MVFR THIS MORNING AS RAIN DEVELOPS. SMALL CHANCE KPDX
COULD SEE SOME -FZRA AS PRECIP BEGINS WITH SLIGHT INCREASE IN
OFFSHORE FLOW. WARM FRONT MOVES BY IN THE AFTERNOON. WILL NEED TO
WATCH FOR LLWS DUE TO EAST TO SOUTHEAST SURFACE WIND AND STRONGER
SOUTH TO SOUTHWEST WIND NEAR FLIGHT LEVEL 020. WEISHAAR
&&
.MARINE...A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE WATERS TODAY
AND FRI. NO CHANGE TO EXISTING WARNINGS. STILL LOOKS LIKE A LOW-END
STORM FORCE SITUATION FOR THE SOUTH WATERS. WILL ALSO PUT OUT A
MINOR TIDAL OVERFLOW STATEMENT FOR THE S WASHINGTON COAST. LATEST
GUIDANCE SUGGESTS FORECAST HIGH TIDES OF 11.6 FT AT TOKE POINT
AROUND NOON TODAY AND A LITTLE MORE THAN THAT FOR FRI. LATEST ENP
AND GWW GUIDANCE SUGGESTS 20 TO 25 FT SEAS MOVING IN FRI AFTERNOON
SO WILL LIKELY NEED A HIGH SURF ADVISORY AT SOME POINT. WILL LET THE
DAY SHIFT ANALYZE THAT SOME MORE. WEISHAAR
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
PZ...GALE WARNING CAPE SHOALWATER TO CASCADE HEAD THIS MORNING
THROUGH 10 PM THIS EVENING.
STORM WARNING CASCADE HEAD TO FLORENCE THIS MORNING THROUGH
1 PM THIS AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
FRI.
OR...WINTER STORM WARNING FROM 6 AM TO 9 PM TODAY FOR THE
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-UPPER
HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING FROM 7 AM TO 6 PM THURSDAY FOR CENTRAL
OREGON COAST.
WA...WINTER STORM WARNING FROM 6 AM TO 9 PM TODAY FOR THE SOUTH
WASHINGTON CASCADES-WESTERN COLUMBIA RIVER GORGE.
COASTAL FLOOD ADVISORY FOR THE SOUTH WASHINGTON COAST 10 AM
TODAY THROUGH 4 PM FRI.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 31, 5:30 AM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
530 AM PST THU DEC 31 2009
ORZ009-011-013-014-WAZ019-023-011400-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
530 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR HEAVY
SNOW...WITH SLEET AND FREEZING RAIN ALSO FOR LOWER ELEVATIONS AND
MOUNTAIN VALLEYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW AT TIMES IS EXPECTED OVER THE CASCADES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-003>008-010-012-WAZ020>022-039-040-011400-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
530 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ002-011400-
CENTRAL OREGON COAST-
530 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-011400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
530 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT...EXCEPT FOR
WATERS SOUTH OF CASCADE HEAD WHERE A STORM WARNING IS IN EFFECT
FOR TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE EXPECTED FRIDAY INTO FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Western Columbia River Gorge
- When
- December 31, 6:00 AM PST to 5:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Broadcast Media
Local TV media reported 6 inches of new snow had fallen at Cascade Locks. Further East in Hood River, local TV media reported 8 inches of new snow had fallen.
Heavy Snow, Upper Hood River Valley
- When
- December 31, 6:00 AM PST to 5:00 PM PST
- Where
- Upper Hood River Valley forecast zone
- Reported by
- Trained Spotter
A NWS spotter, located 3 miles east of Dee, reported 8 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, December 31, 20092 deaths · 6 injured · 21 events
- Winter Weather in Pennsylvania, December 31, 20095 injured · 10 events
- Winter Weather in Texas, December 31, 2009$50,000 · 7 events
- Winter Weather in Virginia, December 31, 200911 events
- Winter Weather in Maryland, December 31, 200910 events
- Winter Weather in West Virginia, December 31, 20098 events
- Winter Weather in Pennsylvania, December 31, 20098 events
- Winter Weather in New Jersey, December 31, 20095 events
- Heavy Snow in Oregon, December 31, 20094 events
- Heavy Snow in Washington, December 31, 20094 events
- Heavy Snow in Idaho, December 31, 20094 events
- Winter Weather in Maryland, December 31, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205287, 205288.